Unique case of profound iatrogenic hypercalcemia in a patient with recent orthopedic prosthetic infection.
- Author(s): Jung, Yela
- Moe, Kyaw
- Torres, Everado Arias
- Kalantar-Zadeh, Kamyar
- Hanna, Ramy M
- et al.
Published Web Locationhttps://doi.org/10.5414/cncs110179
Hypercalcemia is a common electrolyte disorder and is typically caused by parathyroid-dependent and parathyroid-independent causes. The most common parathyroid-independent causes include malignancy, granulomatous diseases, over-supplementation with calcium, and hypervitaminosis D. We present an unusual case of a woman who had Stimulan implanted after an artificial knee joint infection. When a washout was done, the patient's serum calcium started rising, peaking at an astounding 21.2 mg/dL (normal range 8.4 - 10.2 mg/dL) with acute kidney injury. After aggressive hydration and treatment with furosemide, bisphosphonates, and calcitonin, the serum calcium dropped to 10.1 mg/dL. A full hypercalcemia workup did not reveal an alternate cause. On further investigation, it was found that Stimulan is calcium based, and the agitation of these beads during washout was hypothesized to result in the observed profound hypercalcemia.